Cholestatic drug induced liver injury in active pulmonary tuberculosis patient: a case report
Keywords:DILI, Tuberculosis, Anti-tuberculosis, Cholestatic, Liver injury
Drug induced liver injury (DILI) has been a long-standing concern in the treatment of tuberculosis. Anti-tuberculosis therapy (ATT) is known to have hepatotoxicity effect. DILI is diagnosed clinically using liver biochemical test, such as alanine transaminase (ALT), alkaline phosphatase (ALP), and total bilirubin. Calculating ratio (R) of ALT over ALP, is useful to classify types of injury pattern in DILI. Roussel Uclaf causality assessment method (RUCAM) scale serves as a method to assess the causality agents for DILI. Here we report a case of 59 years old male who developed cholestatic DILI on fourth weeks of ATT. Patient came in with loss of consciousness, jaundice, nausea, pruritus, and abdominal tenderness. Patient’s ALT level was normal, but ALP and total bilirubin was significantly elevated, with R values less than 2, indicating a cholestatic type of injury. Patient sputum was positive for tuberculosis bacteria, showing an active infection. Patient was admitted and ATT was discontinued. Patient showed improvement, but eventually fall into sepsis and developed respiratory distress on sixth day of admission despite adequate treatment and close monitoring. Despite most of the cases resolves spontaneously upon cessation of the toxic agents, in the severe form, it may fall into chronic liver injury, acute liver failure, and eventually death. Preventing DILI is readily important by educating, screening for risk factors, and routine evaluation of liver enzymes in patient under ATT. Early diagnosis and prompt treatment are needed to avoid poor prognosis in the course of the disease.
Lewinsohn DM, Leonard MK, LoBue PA, Cohn DL, Daley CL, Desmond E, et al. Official American Thoracic Society/Infectious Diseases Society of America/Centers for Disease Control and Prevention Clinical Practice Guidelines: Diagnosis of Tuberculosis in Adults and Children. Clin Infect Dis. 2017;64:e1.
World Health Organization. Global tuberculosis report 2021. Available at: https://www.who.int/tb/ publications/global_report/en/. Accessed on 28 October 2019.
Kemenkes RI. Pedoman Nasional Pengendalian Tuberkulosis. Indonesia. 2021.
Gilpin C, Korobitsyn A, Migliori GB, Raviglione MC, Weyer K. The World Health Organization standards for tuberculosis care and management. Eur Respir J. 2018;51:1800098.
Abbara A, Chitty S, Roe JK, Ghani R, Collin SM, Ritchie A, et al. Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK. BMC Infect Dis. 2017;17(1):231.
European Association for the Study of the Liver. Clinical Practice Guideline Panel: Chair. EASL Governing Board representative: EASL Clinical Practice Guidelines. Drug-induced liver injury. J Hepatol. 2019;70(6):1222-61.
Chalasani NP, Maddur H, Russo M, Wong RJ, Reddy KR. ACG Clinical Guideline: Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury. Am J Gastroenterol. 2021;116(5):878-98.
Devarbhavi H, Singh R, Patil M, Sheth K, Adarsh CK, Balaraju G. Outcome and determinants of mortality in 269 patients with combination anti-tuberculosis drug-induced liver injury. J Gastroenterol Hepatol. 2013;28(1):161-7.
Danan G, Teschke R. Roussel Uclaf Causality Assessment Method for Drug-Induced Liver Injury: Present and Future. Front Pharmacol. 2019;10:853.
Suk KT, Kim DJ. Drug-induced liver injury: present and future. Clin Mol Hepatol. 2012;18(3):249-57.
Soedarsono S, Riadi ARW. Tuberculosis Drug-Induced Liver Injury. Jurnal Respirasi. 2020;6(2):49-54.
Zhao H, Wang Y, Zhang T, Wang Q, Xie W. Drug-Induced Liver Injury from Anti-Tuberculosis Treatment: A Retrospective Cohort Study. Med Sci Monit. 2020;26:e920350.
Hassan A, Fontana RJ. The diagnosis and management of idiosyncratic drug-induced liver injury. Liver Int. 2019;39(1):31-41.
Ramappa V, Aithal GP. Hepatotoxicity Related to Anti-tuberculosis Drugs: Mechanisms and Management. J Clin Exp Hepatol. 2013;3(1):37-49.
Chang KC, Leung CC, Yew WW, Lau TY, Tam CM. Hepatotoxicity of pyrazinamide: cohort and case-control analyses. Am J Respir Crit Care Med. 2008;177(12):1391-6.
Ghenu MI, Dragoş D, Manea MM, Ionescu D, Negreanu L. Pathophysiology of sepsis-induced cholestasis: A review. JGH Open. 2022;6(6):378-87.